Heavy Rain, Roosevelt
- When
- August 10, 9:30 PM MST to August 11, 8:00 AM MST
- Where
- Roosevelt County, 2 mi E of Lingo
- Reported by
- Public
- Coordinates
- 33.780, -103.085
Observer reported 4.50 inches of rain 2 miles east of Lingo.
A complex of thunderstorms that remained stationary over southeastern Roosevelt County produced very heavy rainfall during the very early morning hours of August 11th. After an initial round of heavy rainfall diminished another series of storms set up over the area during the predawn hours resulting in radar-derived precipitation amounts between 5 and 8 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A complex of thunderstorms that remained stationary over southeastern Roosevelt County produced very heavy rainfall during the very early morning hours of August 11th. After an initial round of heavy rainfall diminished another series of storms set up over the area during the predawn hours resulting in radar-derived precipitation amounts between 5 and 8 inches. Observers in the area verified extremely heavy rainfall amounts of 3 to 5 inches. Later this same day, a stationary complex of thunderstorms near Luna produced flash flooding in ditches, creeks, and drainages leading into the San Francisco River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 4:47 PM MST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 PM MDT SAT AUG 10 2013 .AVIATION... 00Z TAF CYCLE WIDESPREAD SHRA/TSRA OVER CENTRAL AND WESTERN NM WILL DEVELOP EASTWARD THRU THIS EVENING. NEXT FEW HOURS WILL BE THE MAIN IMPACT PERIOD FOR KSAF/KABQ/KFMN/KGUP AS STORMS ARE CURRENTLY STRONG WITH LOCALLY HEAVY RAINFALL AND SMALL HAIL. GUIDANCE INDICATES PRECIP WILL MERGE INTO AN AREA OF STRATIFORM RAIN ALONG AND SOUTH OF I-40 WEST OF THE CENTRAL MT CHAIN. PLACED PREVAILING -RA IN SEVERAL SITES AFTER STORMS KICK OUT OF THE AREA. ANOTHER AREA OF STORMS IS POSSIBLE MUCH LATER TONIGHT AROUND KROW. LOW CLOUDS ARE POSSIBLE IN THIS AREA HOWEVER DID NOT MENTION YET IN 00Z TAF CYCLE. LOOK FOR UPDATE TO THIS IN THE 06Z ISSUANCE. VFR CLOUD DECK EXPECTED TO LINGER IN THE MORNING ACROSS MOSTLY SOUTHERN NM...WITH CLEARING THEREAFTER. ANOTHER ROUND OF STORMS IS LIKELY OVER MUCH OF THE STATE ON SUNDAY WITH DEEP MOISTURE AND INSTABILITY FIRMLY IN PLACE. GUYER && .PREV DISCUSSION...241 PM MDT SAT AUG 10 2013... CURRENTLY...ACTIVE CONVECTION KICKING OFF IN STYLE THIS AFTERNOON...WITH COVERAGE WEST AND NORTH EXPANDING EAST AND SOUTH THROUGH THE DAY. LOCALLY HEAVY RAIN STILL ON TAP FOR THE HEART OF NORTHERN AND CENTRAL NEW MEXICO WITH FLASH FLOOD WATCH OUT THROUGH EARLY SUNDAY MORNING TO COVER. UPPER AIR CHARTS DEPICTING RIDGE CORE OVER THE X IN TEXAS WITH DOME OF SURFACE HIGH PRESSURE SPRAWLED ACROSS THE STATE IN OTHERWISE VERY WEAK SURFACE PRESSURE GRADIENT. PATTERN WILL SET UP SLOW MOVEMENT OF THUNDERSTORMS FOR THE BULK OF THE STATE...WITH SOMEWHAT GREATER NORTHEAST TRANSPORT FOR STORMS OVER THE NORTHERN AND WESTERN MARGINS OF THE STATE. MODELS...IN GOOD AGREEMENT ON BASIC STORY THROUGH UPCOMING WORK WEEK AND FOLLOWING WEEKEND. RIDGE CORE IN SLOW DRIFT TO THE BOOT HEEL OF SOUTHWEST NEW MEXICO THROUGH TUESDAY AND INTO THE DRAGOON MOUNTAINS OF SOUTHEAST ARIZONA BY THURSDAY. RIDGE CORE EXPANDS STEADILY OVER ARIZONA HEADING INTO THE WEEKEND ALLOWING NORTHWEST FLOW TO PENETRATE THE EASTERN END OF THE STATE AND SHIFTING CONVECTIVE FOCUS HEADING INTO THE FOLLOWING WORK WEEK. FOR TONIGHT...TODAYS AFTERNOON CONVECTION WILL ROLL RIGHT ON THROUGH THE EVENING AND CONTINUE LOCALLY PAST MIDNIGHT. HEAVIEST RAINFALL FOCUS WILL SHIFT FROM THE HEART OF NEW MEXICO TO THE SOUTH CENTRAL AND SOUTHWEST MOUNTAINS FOR THE OVERNIGHT...WITH LOCALLY HEAVY RAINS STILL POSSIBLE. HAVE EXTENDED THE FLASH FLOOD WATCH ALREADY TIL 6 A.M. SUNDAY MORNING...WITH SOME EXPECTATIONS THAT NORTHERN ZONES MAY BE TRIMMED OUT OF THE WATCH AROUND MIDNIGHT TONIGHT WHILE SOUTHERN ZONES CONTINUE TIL DAYBREAK. TRENDS WILL DICTATE THE OUTCOME AS THE EVENING WEARS ON. FOR SUNDAY...RIDGE CORE EXPANDING INTO WEST TEXAS AND SOUTHEAST NEW MEXICO WITH THERMAL LOW REMAINING STRONG OVER THE COLORADO RIVER VALLEY. SOUTH TO SOUTHEAST FLOW WILL PERSIST OVER THE STATE...WITH MODEST REDUCTIONS IN THUNDERSTORM INTENSITY OVER THE NORTH AND CENTRAL...AND SOME CONCENTRATION OF ACTIVITY AND HEAVIEST RAINFALL OVER THE SOUTH AND WEST. THIS WILL NEED EVALUATION FOR POSSIBLE FLASH FLOOD WATCH ONCE THE SATURDAY NIGHT ACTIVITY WINDS DOWN. SHOWER FOCUS OTHERWISE IN OUR FORECAST AREA WILL FAVOR THE CENTRAL AND WEST...WITH COVERAGE TAPERING OFF IN THE EAST AS RIDGE CORE BUILDS IN OVERHEAD FROM THE EAST. RAINFALL WILL TAPER OFF SLOWLY SUNDAY NIGHT HEADING INTO MONDAY MORNING WITH CHANCES FOR A FEW LOCALLY HEAVY DOWNPOURS AFTER MIDNIGHT. FOR MONDAY...RIDGE CORE SHIFTING WEST TO OVERSPREAD SOUTHERN NEW MEXICO...AND THIS WILL HELP RATCHET DOWN THE CONVECTIVE COVERAGE AND INTENSITIES. HIGH COUNTRY WEST AND CENTRAL...AND THE NORTHERN MOUNTAINS...WILL BE MOST FAVORED WITH RAINFALL AMOUNTS STARTING TO TREND LOWER THROUGH MONDAY EVENING. MAXIMUM TEMPERATURES WARMING SLIGHTLY...BRINGING ALL POINTS TO WITHIN A FEW DEGREES OF MID AUGUST NORMALS. FOR TUESDAY...RIDGE CORE SHIFTING WESTWARD TO THE NEW MEXICO BOOT HEEL...AND RIDGE OVERHEAD WILL PRODUCE ANOTHER DOWN TICK IN CONVECTIVE COVERAGE AND INTENSITY. AS CORE SHIFTS WEST...SOME PENETRATION OF UPPER LEVEL NORTHWEST FLOW...AND THE ASSOCIATED COLD FRONT PULLING OUT OF THE CENTRAL PLAINS INTO NORTHEAST NEW MEXICO WILL HELP SHIFT COVERAGE OUT OF THE WEST AND INTO THE NORTHEAST. HEAVIER RAINFALL WILL FAVOR THE SUMMITS AND EASTERN SLOPES OF THE SANGRE DE CRISTO RANGE AND THE CENTRAL MOUNTAIN CHAIN...WITH SOME REDUCTIONS IN STORM INTENSITIES OVER THE CONTINENTAL DIVIDE AND WESTERN MOUNTAINS. EASTERLY FLOW AGAINST THE CENTRAL MOUNTAINS TUESDAY NIGHT MAY KICK OFF SOME GAP FLOW INTO THE RIO GRANDE VALLEY OVERNIGHT INTO WEDNESDAY MORNING. OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE OVER MUCH OF SOUTHERN NEW MEXICO WEDNESDAY SHIFTING TO SOUTHEAST ARIZONA ON THURSDAY...AND CORE EXPANDING ACROSS EASTERN ARIZONA AND WESTERN NEW MEXICO THROUGH FRIDAY. PATTERN WILL CONTINUE CONVECTIVE FOCUS SHIFT OUT OF THE WEST AND INTO THE EAST ON FRIDAY...BUT WITHOUT A SIGNIFICANT MOISTURE TAP...MOST OF THE CONVECTION WILL RECYCLE MOISTURE ALREADY IN PLACE AS PRECIPITABLE WATERS TREND DOWNWARD. WITH NORTHWEST FLOW ALOFT ESTABLISHED OVER NORTHEAST NEW MEXICO...A SERIES OF ASSOCIATED COOL PULSES WILL INVADE KEEPING THESE TEMPERATURES A LITTLE BELOW NORMAL. WARMING TRENDS ELSEWHERE UNDER THE HEART OF THE RIDGE WILL PERMIT SOME RISES ABOVE MID AUGUST NORMALS THROUGH THE END OF THE WORK WEEK. SHY .FIRE WEATHER... ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... VERY ACTIVE DAY IN STORE JUST GETTING UNDERWAY THIS AFTERNOON WITH SCATTERED STORMS AND ISOLATED STRONG TO SEVERE STORMS FIRING OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON. STORMS WILL MOVE NORTHEAST OUT OVER THE VALLEYS AND PLAINS LATE THIS AFTERNOON INTO THIS EVENING. WEATHER PREDICTION MODELS IN GOOD AGREEMENT THAT A WIGGLE/SHORT-WAVE TROUGH IN THE SOUTHERLY FLOW ALOFT WILL KEEP SCATTERED TO NUMEROUS SHOWERS GOING OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ANOTHER NIGHT OF VERY GOOD TO EXCELLENT HUMIDITY RECOVERIES ON TAP AS WETTING RAINS ANTICIPATED FOR MOST AREAS. ACTIVE DAY IN STORE AGAIN SUNDAY WITH PLENTY OF RESIDUAL MOISTURE IN PLACE. NAM ALSO HINTING THAT ANOTHER WAVE IN THE SOUTH/SOUTHWESTERLY FLOW ALOFT MOVING THROUGH WESTERN SOUTHERN AND WESTERN NM SUNDAY AFTERNOON AND EVENING. MODELS CONTINUE TO INFUSE SOMEWHAT DRIER AIR ALOFT FROM THE WEST MONDAY BUT PLENTY OF RESIDUAL MOISTURE AROUND FOR AT LEAST A SCATTERED CROP OF AFTERNOON CONVECTION WITH A WESTERLY STEERING FLOW. DRY AIR CONTINUES TO FILTER IN FROM THE WEST TUESDAY BUT LATEST MODEL RUNS KEEP PLENTY OF RESIDUAL MOISTURE AROUND FOR SCATTERED ACTIVITY...FAVORING THE CENTRAL MOUNTAINS CHAIN EASTWARD. BACKDOOR FRONT WILL ALSO AID IN THUNDERSTORM DEVELOPMENT OVER THE NE AND EAST-CENTRAL PLAINS TUESDAY AFTERNOON AND EVENING. RETURN SURFACE FLOW KEEPS THE EAST ACTIVE WEDNESDAY AND POSSIBLY INTO THURSDAY AS THE WEST CONTINUES TO DRY OUT. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ506>509-511-518>526-529-533-537>540. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 10 2013 NMZ501>540-111200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING...WILL BE POSSIBLE TODAY AND TONIGHT. HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING...ALTHOUGH POSSIBLE WITH ANY STORM...IS MOST LIKELY ALONG AND SOUTH OF INTERSTATE 40. RECENT WILD FIRE BURN SCARS WILL BE SUSCEPTIBLE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN SUNDAY...WHICH COULD LEAD TO FLASH FLOODING...ALTHOUGH ATMOSPHERIC CONDITIONS APPEAR TO BE SOMEWHAT LESS FAVORABLE THAN TODAY. AREAS FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE ARIZONA BORDER LOOK TO HAVE THE BEST POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 N SANTA FE 35.76N 105.95W
08/10/2013 M0.88 INCH SANTA FE NM PUBLIC
NICKEL HAIL AT SANTA FE OPERA.
&&
EVENT NUMBER ABQ1301307
GUYERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 528 PM MDT SAT AUG 10 2013 NMZ510-110000- SAN JUAN MOUNTAINS- 528 PM MDT SAT AUG 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH 600 PM MDT... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF TIERRA AMARILLA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA AMARILLA AND ENSENADA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3679 10645 3661 10629 3649 10659 3663 10666 TIME...MOT...LOC 2328Z 223DEG 17KT 3659 10655 CA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 9 NE MANZANO 34.74N 106.23W
08/10/2013 TORRANCE NM LAW ENFORCEMENT
CAR WASHED OFF RILEY ROAD WHEN AN ARROYO OVERFLOWED
BETWEEN ROUTES 55 AND 542. VEHICLE DANGLED OVER EDGE OF
ARROYO AND ALMOST FELL INTO THE ARROYO. DRIVER ESCAPED
SAFELY.
&&
EVENT NUMBER ABQ1301308
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 13 NE MANZANO 34.78N 106.18W
08/10/2013 TORRANCE NM LAW ENFORCEMENT
VEHICLE STUCK IN WATER. DRIVER TRIED TO CROSS FLOODED
ROAD OR LOW WATER CROSSING...NOT SURE WHICH...ON
SPANGLER ROAD BETWEEN ROUTES 55 AND 542. NEEDED POLICE
HELP.
&&
EVENT NUMBER ABQ1301309
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 N SANTA FE 35.71N 105.95W
08/10/2013 M0.75 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ1301310
GUYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 N SANTA FE 35.71N 105.95W
08/10/2013 M0.75 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ1301311
TRMThe Cannon AFB radar (KFDX), 107 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
Observer reported 4.50 inches of rain 2 miles east of Lingo.
Observer reported 3.50 inches of rain 2 miles south of Lingo.
Spotter reported 3.10 inches of rain 6 miles southeast of Pep.
Spotter reported 5.10 inches of rainfall 7 miles south southeast of Pep.
Spotter one-half mile west of Luna reported intense heavy rainfall with ditches around home overflowing. Reported they were trapped at home and unable to use road to leave. Power outage also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459599, 459600, 459601, 459602, 459603.